Authors

ALESSANDRO FEOLA*, BRUNO DELLA PIETRA**

Departments

*Department of Biomedicine and Prevention, University of Rome “Tor Vergata”, Via Montpellier 1, 00133 - Rome, Italy - **Department of Experimental Medicine, Second University of Naples, Via Luciano Armanni 5, 80138 - Naples, Italy 

Abstract

This was a case of acute liver failure caused by paracetamol toxicity. The patient was a 54-year-old woman who self-medicated with paracetamol to treat a fever. She was admitted to hospital after 3 days of nausea, vomiting, and jaundice. After excluding viral hepatitis, diagnosis leaned towards hepatitis secondary to paracetamol, which was later confirmed by serum paracetamol levels (69.4 mg/L). Despite acetylcysteine therapy, the patient died after a few hours. Upon macroscopic examination at autopsy, diffuse congestion of the hepatic parenchyma with alterations to the normal structure and diffuse parenchymal necrosis were observed. Upon microscopic examination of hepatic tissue, features of hepatic centrilobular necrosis were present. From data reported in the literature, findings obtained from the clinical history and the anatomopathological evidence suggested that the death of the patient was attributable to accidental paracetamol poisoning. 

Keywords

acute liver failure, paracetamol, acetaminophen, adverse drug reaction, liver injury, poisoning.

DOI:

10.19193/0393-6384_2017_1_008